The number of phone calls to US poison control centers about kratom exposures increased from 13 in 2011 to 682 in 2017, often for serious unanticipated effects of the supplement, according to a study published Thursday in the journal Clinical Toxicology.
The kratom plant is native to Malaysia. The leaves are typically crushed, made into tea and used to treat pain and curb opioid cravings. According to the American Kratom Association, there are 3 million to 5 million users in the United States.
For the new study, researchers analyzed all exposures to kratom reported to poison control centers across the country between 2011 and 2017, a total of over 1,800 exposures. Most occurred in adults over the age of 20, but 137 were in teens, and 48 were in children under the age of 12, including seven newborns, suggesting that kratom crosses the placenta during pregnancy. One of the newborn exposures occurred through breast milk.
Henry Spiller, co-author of the study and director of the Central Ohio Poison Center at Nationwide Children’s Hospital, said his center has noticed an increasing number of phone calls from hospitals, asking how to best manage kratom exposures.
“We just started to see cases, really serious cases,” Spiller said.
The effects in the study ranged from rapid heartbeat, agitation and high blood pressure to seizures, coma, kidney failure and death. There were 11 deaths associated with kratom exposure, either by itself or in combination with other substances, during the study period.
In addition, five of the seven exposed newborns experienced symptoms of withdrawal.
“Individuals who choose to use kratom need to be aware of the potential risks. Just because it is currently classified as an herbal supplement does not mean that it is regulated or that it is safe,” Spiller said in a statement.
Kratom acts on the same brain receptors as morphine and other opioids, but the action itself may not be the same as traditional opioids like heroin and oxycodone.
“If you look at the effects, it’s not really the expected opioid effects,” Spiller said. “We see seizures, tachycardia [rapid heartbeat], hypertension, agitation. If it were an opiate, we would expect respiratory depression,” or slow breathing.
Get CNN Health's weekly newsletter
Sign up here to get The Results Are In with Dr. Sanjay Gupta every Tuesday from the CNN Health team.
And while some have applauded kratom as a potential solution to the opioid epidemic, the US Food and Drug Administration has raised concerns.
“There are no proven medical uses for kratom and the FDA strongly discourages the public from consuming kratom,” FDA Commissioner Dr. Scott Gottlieb said in a statement last year.
The researchers called for the FDA to regulate kratom in order to ensure consistency in the quality, purity and concentration of the product available to consumers.
CNN’s Nadia Kounang contributed to this report.